Colorado, 2021Hail in Colorado, May 31, 2021
May 31, 2021 · NWS GJT · 2 events in 2 counties and zones
A midlevel trough lifted across western Colorado and produced scattered to numerous showers and thunderstorms. Increased instability fueled stronger thunderstorms across portions of southwest Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A midlevel trough lifted across western Colorado and produced scattered to numerous showers and thunderstorms. Increased instability fueled stronger thunderstorms across portions of southwest Colorado. These stronger storms produced frequent lightning, heavy rain, and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 10:07 AM MST, 28 minutes earlier.
Area forecast discussion, May 31, 10:07 AM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1107 AM MDT Mon May 31 2021
.SHORT TERM...(Today through Tuesday)
Issued at 443 AM MDT Mon May 31 2021
The axis of the mid-level trough in the southern stream extended
along a KDWX-to-KHVE line early this morning. Farther southwest
along that line, a closed low circulated at the base of the
positive tilt trough. Subsidence on the backside of the trough
brought clearing over northeast Utah and the northwest corner of
Colorado. Ahead of the trough, mid and high clouds continued to
stream northeastward across the southern portion of the forecast
area while radar was clear of returns.
The trough shifts only slightly eastward today so expect drying
to continue over the northwestern portion of the forecast area
while moisture is held in place to the southeast. Diurnal warming
working on that moisture will increase instability over central
and southwest Colorado with MUCAPE values approaching 1,000 J/Kg
ahead of noon. Differential heating of the higher terrain with jet
divergence overhead will help spark showers and thunderstorms
during the latter part of the morning. Moist convection expands
during the afternoon with light northerly steering winds carrying
cells from the mountains over the valleys to the south. Slow
moving storms moving through an environment holding precipitable
water values ranging from 0.50" to 0.65" is likely to result in
localized heavy rain, though amounts exceeding a half inch will be
rare, so the potential for flooding is low.
The trough axis discussed previously finally shifts east of the
forecast area tonight which, when combined with diurnal cooling,
will bring an end to thunderstorms early in the evening with
showers dying off well ahead of midnight. A low-amplitude short
wave trough moves southward down the flanks of the exiting long
wave trough Tuesday afternoon. This disturbance brushes the
mountains comprising the Continental Divide during peak heating
resulting in scattered afternoon showers and thunderstorms.
Meanwhile, drier air to the west will tamp down any chance for
moist convection outside of our easternmost mountain ranges.
Cooler temperatures are likely over the central and southern zones
today as clouds and showers exert their influence. Meanwhile, to
the west and northwest, highs aren't likely to be much different
than those recorded on Sunday. Expect a few degrees of warming
Tuesday as most of the area sees less clouds.
.LONG TERM...(Tuesday night through Sunday)
Issued at 443 AM MDT Mon May 31 2021
A cutoff low will remain over the northern Baja peninsula at the
start of the long term period while a large amplitude ridge sets
up over the eastern third of the US. The ridge of high pressure
will remain in control through Thursday allowing temperatures to
jump anywhere from 5 to maybe 10 degrees above normal for early
June. Models were in good agreement but ensembles do show some
differences from Friday onwards. The general gist of the ridge
weakening is common but how much is uncertain. The Euro clusters
keep the ridging in place, though somewhat weaker. The GFS
clusters are just about evenly split between the Euro solutions
and bringing a trough into the Western US. This trough will break
the ridge down and bring more widespread precipitation to the
region Friday night into Saturday morning with another round of
convection Saturday afternoon and evening.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1105 AM MDT Mon May 31 2021
Showers/thunderstorms have developed around KGUC, KTEX and KDRO
Northerly winds will carry storm cells from higher terrain over
the valleys. However, this activity isn't expected to degrade
conditions below VFR levels, though brief MVFR visibility in heavy
showers can't be entirely ruled out. Elsewhere, showers and
thunderstorms are likely in the vicinity of KEGE, KASE and KMTJ
this afternoon and there is a slight chance that those airports
could experience a brief shower. The remaining TAF sites can
expect fewer clouds with no chance for showers today as they will
be under the subsident region of the trough where drying prevails.
Winds will generally be light and terrain driven, though outflow
gusts to 35 knots are possible.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...NL
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, May 31, 3:51 AM MST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
451 AM MDT Mon May 31 2021
COZ001>014-017>023-UTZ022>025-027>029-011100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
451 AM MDT Mon May 31 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered thunderstorms will develop over the mountains of central
and southwest Colorado late this morning. This activity then
continues through the afternoon and into the early part of the
evening with storm cells moving over the valleys south of the
higher terrain. Showers become more widespread during the
afternoon with locally heavy rain likely. However, rainfall
amounts exceeding one-half inch are unlikely so the potential for
flash flooding is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered thunderstorms are likely over the mountains each
afternoon and evening through the end of the week, though this
activity will largely be confined to the ranges along the
Continental Divide. An uptick in storm activity is possible this
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hail, Montezuma
- When
- May 31, 10:35 AM MST
- Where
- Montezuma County, 7.05 mi SE of Stoner
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 37.500, -108.240
A severe thunderstorm produced large hail measured to be the size of quarters southeast of Stoner.
Hail, La Plata
- When
- May 31, 11:50 AM MST
- Where
- La Plata County, 3.58 mi WSW of Durango
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 37.250, -107.940
A severe thunderstorm produced large hail measured to be the size of pennies west-southwest of Durango. The hail accumulated on the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Washington, May 31, 20211 death · 1 event
- Tornadoes and Flash Flooding in New Mexico, May 31, 2021$1.3 million · EF0 · 8 events
- Tornadoes and Flash Flooding in Texas, May 31, 2021$122,000 · 2 in hail · 15 events
- Flash Flooding and Flooding in Texas, May 31, 2021$126,000 · 50 kt wind · 10 events
- Heat in California, May 31, 202111 events
- Flash Flooding and Flooding in Texas, May 31, 20219 events
- Hail in Wisconsin, May 31, 20211 in hail · 7 events
- Hail in Michigan, May 31, 2021$5,000 · 1.25 in hail · 4 events
- Marine Thunderstorm Winds in Lake Michigan, May 31, 20214 events
- Hail in Wisconsin, May 31, 20211.25 in hail · 3 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 31, 20211 event
- Hail in Minnesota, May 31, 20210.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951995, 951996.